Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 38, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 8, 2001, 12:12 PM EDT for Bland County, Tazewell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2001, 12:12 PM EDT (16:12 UTC)
- Expired
- Jul 8, 2001, 3:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Bland County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 081612 CCA FFWRNK VAC021-185-081900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 1212 PM EDT SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE * FLASH FLOOD WARNING FOR... TAZEWELL COUNTY IN SOUTHWEST VIRGINIA BLAND COUNTY IN SOUTHWEST VIRGINIA * UNTIL 300 PM EDT. * AT 1210 PM EDT...LAW ENFORCEMENT REPORTED FLOODING CONTINUING ACROSS MUCH OF THE REGION WITH PARTS OF THE DOWNTOWN DISTRICT IN BLUEFIELD VIRGINIA UNDER WATER. SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE OVER THE NEXT HOUR BUT SHOULD BEGIN TO TAPER OFF AFTER 1:00 PM. THE ADDITIONAL HEAVY RAIN WILL CAUSE MORE FLASH FLOODING ACROSS THE AREA THROUGH EARLY THIS AFTERNOON. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. .END $$ 10
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 10:12 AM EDT, 2 hours earlier.
Area forecast discussion, Jul 8, 10:12 AM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1012 AM EDT SUN JUL 8 2001 BUSY START THIS MORN WITH EMBEDDED BOW ECHOES ZIPPING THRU MCS CLUSTER AND TRAINING ECHOES OVER SE WVA/WRN VA ATTM. SATELLITE FINALLY SHOWING MCS STARTING TO SHIFT SOUTH WITH ONLY ISOLD REDEVELOPMENT UPSTREAM OVER WVA. LATEST SHORT RANGE GUID INDICATES THIS TREND TO CONT WITH BEST UVV SHIFTING OFF TO THE SW AS WELL AS SOUTH INTO NC THIS AFTN. MAIN QUEST IS AMOUNT OF RESIDUAL COVERAGE OVER THE AREA BY EARLY AFTN AND WHETHER OR NOT WE WILL SEE MUCH NEW TSRA GIVEN LACK OF MUCH INSOLATION TIL MID/LATE AFTN OVER THE REGION. THINK CLDNS TO HOLD FOR THE MOST PART EXCEPT PSBLY NE SECTIONS WHERE MCS WILL EXIT EARLIER SO WILL CALL IT MSTLY CLDY. BASED ON RAIN COVERAGE AT RELEASE PLAN TO INIT WITH CAT POPS WHERE ONGOING AND THEN TAPER BACK TO CHCY ELSW AS MAY SEE ENOUGH HEATING TO REFIRE THINGS A BIT LATE. TEMPS MOVING LITTLE UNDER SHRA SO WILL NEED TO CUT A COUPLE CATS MOST SPOTS AND PSBLY EVEN MORE SW VA/SE WVA. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
In the hours before
Special weather statement, Jul 8, 9:55 AM EDT, 2 hours 17 minutes before
NCZ001>006-019-VAZ009>018-022-032-033-043-044-058-059-WVZ042>044- 081600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 955 AM EDT SUN JUL 8 2001 ...THUNDERSTORMS WITH HEAVY RAIN CONTINUES IN SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA... THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE TO MOVE THROUGH SOUTHEAST WEST VIRGINIA...AND INTO SOUTHWEST VIRGINIA. THE HEAVIEST RAINFALL WILL FALL FROM HINTON...SOUTHEAST TO NEAR FLOYD...AND FROM TAZEWELL TO NEAR GALAX. THESE AREAS CAN EXPECT RAINFALL RATES UP TO TWO INCHES IN ONE HOUR. RAINFALL OF THIS INTENSITY CAN CAUSE PONDING OF WATER ON ROADWAYS AND LOW SPOTS. VISIBILITY WILL BE REDUCED IN THE STRONGER STORMS. RMG
Local storm report, Jul 8, 10:26 AM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 AM EDT SUN JUL 08 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 AM 4NW LINDSIDE WV 60 MPH WIND GUST
07/08/01 MONROE SPOTTER REPORT OF WIND
GUST TO 60 MPH.
1000 AM PRINCETON WV FLOODING
07/08/01 MERCER FLASH FLOODING IN LOW
LYING AREAS AND PARKING
LOTS REPORTED BY SPOTTER
1000 AM 5S HINTON WV FLOODING
07/08/01 SUMMERS FLASH FLOODING CAUSED
ROCK SLIDE AT BLUESTONE
DAM.
1000 AM HINTON WV FLOODING
07/08/01 ? SUMMERS FLASH FLOODING OF
NUMEROUS LOW SPOTS ON
ROUTE 20 SOUTH OF HINTONSpecial weather statement, Jul 8, 10:45 AM EDT, 1 hour 27 minutes before
VAZ007-009-010-012-081545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1045 AM EDT SUN JUL 8 2001 ...HEAVY RAIN AND STRONG WINDS IN SOUTHWEST VIRGINIA... A LARGE CLUSTER OF THUNDERSTORMS WILL MOVE SOUTH ACROSS SOUTHWEST VIRGINIA THIS MORNING. THE THUNDERSTORMS WILL PRODUCE WIND GUSTS OF 40 TO 50 MPH ACROSS BLAND COUNTY AND INTO NORTHERN SECTIONS OF SMYTH AND WYTHE COUNTIES BEFORE 11:30 AM. IN BLAND AND TAZEWELL COUNTIES...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 12:15 PM. EXPECT STREAMS AND CREEKS TO RISE OUT OF THEIR BANKS DUE TO THE HEAVY RAIN. FOR SMYTH AND WYTHE COUNTIES...ALSO EXPECT VERY HEAVY RAIN WITH THESE STORMS. THIS WILL CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING OR POOR DRAINAGE AREAS.
Local storm report, Jul 8, 11:50 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT SUN JUL 08 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM BLAND VA FLOODING
07/08/01 BLAND FLASH FLOODING CAUSED MUD
SLIDE COVERING ROUTE 42
REPORTED BY BLAND COUNTY
SHERIFFS OFFICE.
1130 AM 1W TAZEWELL VA FLOODING
07/08/01 TAZEWELL FLASH FLOODING AT
FAIRGROUNDS ROAD WEjST OF
TAZEWELL REPORTED BY
TAZEWELL COUNTY SHERIFFS
OFFICE.Local storm report, Jul 8, 12:07 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1207 PM EDT SUN JUL 08 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM BLUEFIELD WV FLOODING
07/08/01 MERCER FLASH FLOODING OF
BUSINESS DISTRICT WHICH
HAS NOT FLOODED IN THE!
PAST 10 TO 15 YEARS
REPORTED BY MERCER COUNTY
911.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:37 AM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles | 38 min |
| Jul 8, 10:25 AM EDT | Flash Flood Warning | RNK | Bland, Tazewell | 110 min |
Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.